Alert archive / West Virginia / Wind Chill Advisories in 2019

Wind Chill Advisory 1, NWS Charleston, WV

January 20, 201921 counties in West Virginia; 6 counties in Ohio

NWS Charleston, WV issued this wind chill advisory at Jan 20, 2019, 5:33 AM EST for 21 counties in West Virginia; 6 counties in Ohio. It took effect at Jan 20, 2019, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2019, 5:33 AM EST (10:33 UTC)
In effect from
Jan 20, 2019, 7:00 PM EST
Expired
Jan 21, 2019, 10:00 AM EST
In force
15 hr
Issued by
NWS Charleston, WV
All 27 counties

Athens County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Braxton County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Fayette County, WV, Gilmer County, WV, Harrison County, WV, Lewis County, WV, Nicholas County, WV, Pleasants County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Ritchie County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Webster County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 10.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 557 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
557 m²/s²
0-3 km storm-relative helicity
588 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Jan 20, 5:23 AM EST, 10 minutes earlier.

Area forecast discussion, Jan 20, 5:23 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
523 AM EST Sun Jan 20 2019

.SYNOPSIS...
Much colder and blustery today with snow showers. Remaining cold
through Monday night. Next system mid to late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM Sunday...

Low pressure intensifying as it to the northeast early this
morning, with tightening pressure gradient bringing strong
gusty northwest winds across the forecast area, ushering in
sharply colder air. This ensues a quick freeze of moisture on
roads, to go with a quick change over to snow. A brief period of
sleet and freezing rain across the Ohio river will narrow
further and vanish altogether as it crosses WV.

A few inches ice accumulation over the mountains early this
morning should be about over. The snow showers will amount to an
inch or two this morning across the lowland and southern WV
mountains. Deformation zone lifting through the middle Ohio
Valley got Perry County 5 inches per DOT, with 1 to 3 inch
reports elsewhere in southeast Ohio early this morning.

Snow showers diminish across the lowlands today but upslope
snow persists in the mountains, where 3 to 6 inches could fall
over the most favored higher windward slopes.

Winter weather warning for Perry county continues early this
morning, with winter weather advisories elsewhere.

Meanwhile, the rain brought areas in southeast Ohio and in the
northern WV mountains to minor flooding. Let flood watch expire
as the colder air is ending the threat for new flooding, though
it may take until, dawn to shut off the runoff west, a little
later this morning east.

Snow showers diminish to flurries in the mountains tonight, as
stratocu breaks across the lowlands in the arctic air.

After the sharp drop early this morning, temperatures steady or
falling slowly today. Lowered lows tonight into the single
digits, single digits below zero over the higher terrain, where
a wind chill warning will be needed, wrapped with a wind chill
advisory over some of the lower northern and central mountains.
Also, wind advisory remains in effect over the higher ridges,
with gusts to around 40 kts today. Gusts to 30 kts elsewhere,
mainly early this morning and in southeast Ohio along with
surrounding lower mountains terrain and other more exposed hill
and ridge tops.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 230 AM Sunday...

Other than some lingering snow showers in the northern
mountainous counties of WV to start the period, expecting a dry
short term as high pressure at the surface continues the cold
weather. The high will cross Monday night, allowing ideal
radiational cooling. Opted to undercut the consensus blend lows
by a significant amount...especially across the northern
mountains. Temperatures at 850mb are still in the -15C to -25C
range, which should provide sub zero lows across much of the
northern mountains of WV. The coldest guidance I could find is
the ECMWF mos, followed by the NAM mos. So used a blend of these
two products for lows Monday night.

Temperatures do begin to warm nicely on the back side of the
high for Tuesday. Clouds will also be on the increase ahead of
the next system, but held off on any precip making it in prior
to 00Z Wednesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 230 AM Sunday...

Models are in a bit better agreement through the long term than
they were 24 hours ago, but still some differences in timing
as multiple system move through keeping us in an unsettled
pattern.

The first will be a cold front that crosses Wednesday and
Wednesday night. Have some brief wintry mix as the precip moves
in ahead of the front Tuesday night. But WAA should keep this
mainly rain. The best chance for wintry precip will be the
eastern slopes where a period of freezing rain is
possible...mainly depended on timing and precip and eroding the
cold air.

Following this front, cold air surges back in with a quick
transition to snow Wednesday night into Thursday. We should have
a 500mb shortwave trough crossing at this time as well, so could
get a quick burst of snow before the better moisture moves out.

Confidence is lower through the remainder of the long term as
several upper troughs move through so stuck close to the
consensus blend for now. Temperatures do remain cold enough for
most precipitation to fall as snow. Friday into Saturday looks
like another bitter cold period.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
As of 125 AM Sunday...

A potent, moisture laden low pressure center crossing the area
overnight, with a tightening temperature gradient, will bring a
sequence of quick weather changes, as it tracks from about
Williamson to Charleston to Elkins through 09Z, and then off to
the northeast.

Gusty northwest winds had already commenced along the Ohio
River, with IFR ceilings and variable visibility in rain that is
likely to change briefly to freezing rain and then sleet,
before changing to snow by 08Z. Farther east, CRW, CKB and EKN
were having VFR conditions, although bands of showers could
bring MVFR to IFR visibility at times overnight. Also, IFR
stratus at BKW may come and go overnight.

The transition to snow will take much of the overnight to
progress farther east, but will finally do so very quickly 11Z-
12Z. A brief period of IFR in blowing snow is likely 09Z-13Z
along the Ohio River, and 12Z-15Z CRW and CKB, EKN and BKW.

As the system moves quickly east Sunday, visibility  will
improve to VFR HTS, PKB and CRW by mid morning Sunday, and CKB
early Sunday afternoon, although MVFR stratocu may persist much
of the day. The mountain sites EKN and BKW are likely to have
IFR ceilings through Sunday morning with IFR visibility at times
in snow showers, improving to IFR Sunday afternoon, but with IFR
in snow showers still possible.

Conditions will improve further Sunday night, with holes in the
MVFR stratocu amid lingering flurries.

The gusty northwest surface flow along the Ohio River will
commence at sites farther east, as the low goes by 10Z-12Z
Sunday. These strong, gusty winds will continue through the TAF
period, except diminishing a bit along the Ohio River Sunday
night. Strong south to southwest flow aloft overnight will
switch to moderate north to northwest first thing Sunday
morning, and then remain so through Sunday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of quickly changing conditions is
likely to vary overnight into Sunday morning. Snow showers may
bring brief IFR conditions through Sunday afternoon, mainly
east of the Ohio River. This will depend upon where the
scattered snow showers form and drift to, and even where plumes
may set up off the Great Lakes.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    SUN 01/20/19
UTC 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
EST 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    H    M    H    M    M    H    H    H    M    H    H
HTS CONSISTENCY  L    H    H    H    M    H    H    H    H    L    H    H
BKW CONSISTENCY  M    M    H    H    H    H    H    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    H
CKB CONSISTENCY  H    M    H    H    H    H    H    H    H    H    H    H

AFTER 06Z MONDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 3 PM EST this afternoon for
     WVZ015-016-018-020-024>034-039-040-515>526.
     Winter Weather Advisory until noon EST today for WVZ005>011-
     013-014-017-019.
     Wind Advisory until 7 PM EST this evening for WVZ523-526.
OH...Winter Weather Advisory until noon EST today for OHZ075-076-
     083>087.
     Winter Weather Advisory until 9 AM EST this morning for OHZ067.
     Winter Storm Warning until 9 AM EST this morning for OHZ066.
KY...Winter Weather Advisory until noon EST today for KYZ101>103-
     105.
VA...Winter Weather Advisory until 3 PM EST this afternoon for
     VAZ003-004.

&&

SYNOPSIS...TRM/MZ
NEAR TERM...TRM
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...TRM
Hazardous weather outlook, Jan 20, 4:07 AM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
407 AM EST Sun Jan 20 2019

VAZ003-004-WVZ015-016-018-020-024>034-039-040-515>522-524-525-210915-
Dickenson-Buchanan-Kanawha-Roane-Calhoun-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
407 AM EST Sun Jan 20 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

A wind chill advisory may be needed for the mountains tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013-014-017-019-210915-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Wirt-Ritchie-
407 AM EST Sun Jan 20 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-210915-
Northwest Pocahontas-Southeast Randolph-
407 AM EST Sun Jan 20 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

A wind chill warning will be needed tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A wind chill warning will be needed Monday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-210915-
Perry-
407 AM EST Sun Jan 20 2019

...WINTER STORM WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ067-210915-
Morgan-
407 AM EST Sun Jan 20 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jan 20, 3:45 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 AM EST SUN JAN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     NON-TSTM WND GST CHARLESTON AIRPORT      38.37N  81.59W
01/20/2019  M39 MPH          KANAWHA            WV   ASOS

0230 AM     SNOW             4 NE JACKSON            39.08N  82.58W
01/20/2019  E1.5 INCH        JACKSON            OH   DEPT OF HIGHWAYS

            STORM TOTAL SO FAR.

0230 AM     SNOW             MCCONNELSVILLE          39.65N  81.84W
01/20/2019  E2.0 INCH        MORGAN             OH   DEPT OF HIGHWAYS

            STORM TOTAL SO FAR.

0300 AM     SNOW             2 S MCARTHUR            39.21N  82.48W
01/20/2019  E2.0 INCH        VINTON             OH   DEPT OF HIGHWAYS

            STORM TOTAL SO FAR.

0330 AM     SNOW             2 W ATHENS              39.32N  82.12W
01/20/2019  E2.0 INCH        ATHENS             OH   DEPT OF HIGHWAYS

            STORM TOTAL SO FAR.

0335 AM     SNOW             3 NW NEW LEXINGTON      39.74N  82.25W
01/20/2019  E5.0 INCH        PERRY              OH   DEPT OF HIGHWAYS

            STORM TOTAL SO FAR.

&&

EVENT NUMBER RLX1900244
EVENT NUMBER RLX1900245
EVENT NUMBER RLX1900246
EVENT NUMBER RLX1900247
EVENT NUMBER RLX1900248
EVENT NUMBER RLX1900249

MZ
Local storm report, Jan 20, 4:18 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EST SUN JAN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     SNOW             DAVISVILLE              39.20N  81.50W
01/20/2019  M0.5 INCH        WOOD               WV   PUBLIC

            STORM TOTAL SO FAR. VIA SOCIAL MEDIA.

&&

EVENT NUMBER RLX1900250

MZ

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 2:02 AM ESTAreal Flood WarningRLXRandolph12 hr
Jan 20, 5:33 AM ESTWind Chill WarningRLXPocahontas, Randolph, Webster31 hr
Jan 20, 3:09 AM ESTAreal Flood WarningRLXWashington18 hr

Nearby

Wind Chill Advisories in West Virginia, 2019Wind Chill Advisories in Ohio, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.